Hail, Franklin
- When
- June 5, 4:12 PM CST
- Where
- Franklin County, 0.9 mi NW of Russellville Muni Ar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.460, -87.730
Pea to nickel size hail was reported at this location.
Scattered thunderstorms, a few strong, developed during the afternoon and lasted into the early evening hours. One of the thunderstorms produced nickel sized hail in Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered thunderstorms, a few strong, developed during the afternoon and lasted into the early evening hours. One of the thunderstorms produced nickel sized hail in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 1:56 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 256 PM CDT Mon Jun 5 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Tonight) Issued at 256 PM CDT Mon Jun 5 2023 Showers have begun to develop over northwest AL as diurnal heating increases across the area and scattered cu increases. Although moisture is limited to the mid levels, scattered showers and thunderstorms will continue to develop this afternoon. Steep low level lapse rates and DCAPE values near 1000 J/kg will be supportive of microbursts, and would not rule out small hail in a few thunderstorms as well. Although widespread flooding is not expected, weak steering flow will contribute to very slow moving storms, and ponding water on area roadways is likely during heavier downpours. Frequent lightning will also be possible with these storms, so be sure to seek shelter indoors as soon as you hear thunder/see lightning. Coverage should gradually lessen later this evening with the loss of daytime heating, but a few showers could continue through the early overnight hours. Some patchy fog will be possible overnight, but confidence is low given some model indications of increase cloud cover and which areas receive rainfall this afternoon. Low temperatures will range from the low to mid 60s with light winds. && .SHORT TERM... (Tuesday through Thursday) Issued at 256 PM CDT Mon Jun 5 2023 Daily chances for showers and storms will continue through the short term period, but the lack of any strong synoptic forcing will keep PoPs capped between 20-40% each day, with the highest chances on Tuesday. A weak frontal boundary will slowly shift south into the forecast area on Tuesday, aiding in lift for storm development. The good news is that the thermodynamic environment looks less favorable for stronger storms, so the main concern with these will be frequent lightning and brief heavy downpours. Highs will top out near 90 degrees through Wednesday with overnight lows in the low to mid 60s. The persistent upper trough axis over the Atlantic will begin to shift farther south on Thursday, and sfc high pressure will help bring a dry and cooler airmass to the area. High temps will only reach the low to mid 80s Thursday afternoon, with scattered showers/storms mainly south of the TN River. && .LONG TERM... (Thursday night through Monday) Issued at 256 PM CDT Mon Jun 5 2023 The first half of the weekend will remain dry, with a relatively mild day ahead on Friday as afternoon temps are limited to the mid 80s once again. Overnight lows during this timeframe will drop into the 50s, well below climatological norms for this time of year. Upper level flow will become more zonal on Saturday, and we will begin to transition into a more tropical airmass as WAA increases to our west. Believe most places will remain dry through Saturday with the exception of maybe a few showers across northwest AL where the higher moisture content will exist. A series of disturbances will bring showers and storms back into the forecast on Sunday and Monday, but some discrepancies exist at this timeframe regarding the placement and timing of these features. Afternoon highs on Sunday will reach near 90 degrees, but a cold front is progged to move through the area by the beginning of the work week, causing a 5-10 degree temperature dive by Monday. && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Mon Jun 5 2023 VFR conditions will persist through the TAF period outside of any thunderstorms that occur this afternoon. Confidence in any storms impacting the terminals was too low to include in a prevailing group at this time, so VCTS was used during peak heating hours of 22-03z. Reductions to MVFR conditions will be possible during any storms, as well as wind gusts up to 40kts. Patchy fog will be possible overnight into the morning hours, and may need to be added into future TAF updates. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...25 SHORT TERM....25 LONG TERM....25 AVIATION...25
Preliminary Local Storm Report
National Weather Service Huntsville AL
222 PM CDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 4 S Harvest 34.80N 86.76W
06/04/2023 Madison AL Emergency Mngr
Trees downed on powerlines.
&&
HCSpecial Weather Statement
National Weather Service Huntsville AL
414 PM CDT Mon Jun 5 2023
ALZ003-052200-
Franklin AL-
414 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of southeastern
Franklin County through 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 7 miles northwest of Haleyville. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phil Campbell, Duketon and Spruce Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3434 8792 3451 8767 3431 8754 3430 8755
3431 8788
TIME...MOT...LOC 2113Z 141DEG 4KT 3432 8768
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
435 PM CDT Mon Jun 5 2023
ALZ003-052200-
Franklin AL-
435 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of southwestern
Franklin County through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Weston, or 11 miles north of Hamilton, moving
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Bay, Vina and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3450 8815 3431 8791 3432 8817 3434 8817
TIME...MOT...LOC 2135Z 128DEG 21KT 3430 8801
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
502 PM CDT Mon Jun 5 2023
ALZ004-005-052245-
Lawrence AL-Limestone AL-
502 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of central Limestone
and northeastern Lawrence Counties through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Athens, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Tanner, Coxey and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3479 8696 3470 8695 3469 8706 3468 8710
3467 8711 3466 8720 3483 8720
TIME...MOT...LOC 2202Z 088DEG 5KT 3474 8705
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
503 PM CDT Mon Jun 5 2023
ALZ003-052245-
Franklin AL-
503 PM CDT Mon Jun 5 2023
...Strong thunderstorms will impact portions of Franklin County
through 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Russellville to near
Belgreen to 10 miles northwest of Hackleburg. Movement was northwest
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Cedar
Creek Reservoir, Atwood, Tharptown and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3452 8815 3455 8799 3457 8764 3443 8753
3435 8753 3432 8792 3443 8816
TIME...MOT...LOC 2203Z 125DEG 9KT 3445 8761 3444 8779 3441 8792
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMPThe Columbus AFB radar (KGWX), 83 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail. Local standard time, as filed.
Pea to nickel size hail was reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111324.